Illinois, 2008

Hail in Illinois, April 3, 2008

April 3, 2008 · NWS LSX · 1 event in 1 county or zone

A warm front was over southern Missouri with showers and thunderstorms developing north of the front. Some reports of large hail and minor flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was over southern Missouri with showers and thunderstorms developing north of the front. Some reports of large hail and minor flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 2:12 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 2:12 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT THU APR 3 2008

.DISCUSSION...
MAIN FORECAST CONCERN STILL DEALS WITH CONCERN FOR ADDITIONAL HEAVY
RAINFALL OVER THE SRN AND ERN PARTS OF THE CWA.  RISK FOR WIDESPREAD
HEAVY RAINFALL HAS DECREASED AS ALL OF THE 12Z MODEL RUNS HAVE
PUSHED AXIS OF HEAVIEST RAINFALL TO THE SOUTHEAST OF THE CWA.
HOWEVER...AREA GROUND REMAINS VERY SATURATED AS THIS MORNINGS
RAIN BROUGHT ANOTHER 1/4 TO 3/4 OF AN INCH...AND EVEN THE QUICK
MOVING ELEVATED SUPERCELLS OVER CNTRL MO EARLIER THIS AFTERNOON
PRODUCED SOME MINOR FLOODING. SO WILL LEAVE THE FLASH FLOOD WATCH
AS IS THROUGH TONIGHT FOR THE THREAT OF LOCALLY HEAVY RAINFALL
PRODUCED BY INTENSE RAINFALL RATES FROM INDIVIDUAL THUNDERSTORMS.

AREA OF SHRA AND TSRA CURRENTLY OVER ERN MO/SWRN IL IS EXPECTED TO
CONTINUE TO PUSH EASTWARD THROUGH LATE AFTERNOON.  ADDITIONAL TSRA
HAVE DEVELOPED OVER OK IN RESPONSE TO WEAK SHORTWAVE TROUGH
CURRENTLY MOVING ACROSS THE CNTRL PLAINS. DO EXPECT THIS AREA TO
SPREAD NEWD INTO THE CWA THIS EVENING. MUCAPES WILL INCREASE INTO
THE 500-1000 J/KG RANGE AND PRECIPITABLE WATERS CLIMB INTO THE
1-1.25 RANGE. ALSO WILL HAVE THE RISK FOR CONTINUED SEVERE
WEATHER AS 0-6KM SHEAR REMAINS IN THE 60-70KT RANGE. MAIN THREAT
WILL BE HAIL CAUSE BY ELEVATED SUPERCELLS. PRECIPITATION CHANCES
AND THE THREAT FOR HEAVY RAINFALL WILL BEGIN TO DECREASE BY LATE
TONIGHT AS THE BEST LOW LEVEL FORCING BEGINS TO SHIFT SOUTHEAST OF
THE CWA. WILL KEEP CHANCE OF SHRA OVER THE SERN COUNTIES INTO
TOMORROW MORNING AS THE MAIN TROUGH WILL TAKE A WHILE TO MOVE
THROUGH MO/IL. DRY WEATHER IS THEN EXPECTED THROUGH SUNDAY
AFTERNOON AS LARGE SCALE SUBSIDENCE AND LACK OF SIGNIFICANT
MOISTURE MOVES IN BEHIND TROUGH. A WEAK TROUGH AND ASSOCIATED COLD
FRONT WILL THEN MOVE INTO ACROSS MO/IL LATE SUNDAY AND SUNDAY
NIGHT WITH SCT SHRA/TSRA. AM NOT EXPECTING A GREAT DEAL OF
MOISTURE RETURNING AHEAD OF THIS FRONT...BUT GFS HAS STEEP MID
LEVEL LAPSE RATES AND A SHORT DURATION OF MODEST LARGE SCALE
ASCENT.

NAM AND GFS MOS TEMPERATURES ARE IN GOOD AGREEMENT AND FOLLOWED THEM
CLOSELY FOR TEMPS THE NEXT FEW DAYS.

STILL HAVE LOW CONFIDENCE IN THE EXTENDED PART OF THE FORECAST
(SUNDAY NIGHT TO NEXT THURSDAY) AS THE PATTERN ADJUSTS FROM ZONAL
FLOW EARLY IN THE WEEK TO A FAIRLY AMPLYFIED ONE BY THE MIDDLE OF
THE WEEK.  MEDIUM RANGE MODELS HAVE SHOWN SOME SIGNIFICANT CHANGES
SINCE YESTERDAY AS BOTH THE GFS AND ECWMF ARE SHOWING DIFFERENCES THAT
CAUSES ADJUSTMENT IN TIMING OF CHANCES OF PRECIPITATION DURING THE
PERIOD. HAVE NO STRONG PREFERENCE FOR ANY OF THE MODELS...SO USED
A CONSENSUS OF THE CMC/GFS/ECMWF TO DECIDE WHEN TO HAVE SHRA/TSRA
IN THE FORECAST. HAVE KEPT CHANCE OF SHRA IN THE FORECAST SUNDAY
NIGHT AS FRONT MOVES THROUGH THE AREA. ALSO HAVE CHC OF SHRA/TSRA
NOW FOR MONDAY NIGHT/TUESDAY AS ANOTHER TROUGH/FRONT MOVES ACROSS
THE REGION AND CONTINUED THEM INTO NEXT THURSDAY AS THE DEEP TROUGH
BEGINS TO INFLUENCE THE AREA. TEMPERATURES ARE A COMBINATION OF
PERSISTENCE...HPC GUIDANCE AND MEAN GFS ENSEMBLE MOS.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...
SCATTERED THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL MO APPEAR
TO BE OCCURRING ON THE LEADING EDGE OF ASCENT ASSOCIATED WITH THE
SHORTWV TROF MOVING THRU ERN NEBRASKA AND ERN KS. THEY ARE ALSO
LOCATED ALONG THE ERN PERIPHERY OF ELEVATED INSTABILITY/STEEP MID
LEVEL LAPSE RATES. THE ENTIRE ZONE OF PCPN WILL SHIFT EWD WITH THE
MIGRATION OF THE SHORTWV BUT HOW LONG THE THUNDERSTORMS CAN
MAINTAIN THEMSELVES IS A LITTLE MORE QUESTIONABLE. HAVE INTRODUCED
THUNDER INTO THE KCOU TAF AND VCNTY IN THE STL AREA TAFS. IFR CIGS
SHOULD PREVAIL IN THOSE ALREADY SEEING THEM ALONG AND SOUTH OF
I-70 AND SHOULD GRADUALLY SPREAD INTO KUIN THIS EVENING. LOTS OF
UNCERTAINTY WITH THE PCPN TRENDS BEYOND THIS FIRST WAVE OF
SHOWERS AND THUNDERSTORMS FOR THE INDIVIDUAL TAF SITES...BUT FEEL
MAIN THEAT AREA TONIGHT WILL SHIFT TO SE MO AND SRN IL AND STL
WILL BE ON THE NRN FRINGE.

GLASS

&&

.HYDROLOGY...
RIVER FORECASTS THIS MORNING TAKE INTO ACCOUNT THE PRECIPITATION
FROM LAST NIGHT AND THE EXPECTED AMOUNT OVER THE NEXT 24 HOURS.
THEY SHOULD NOW BE FAIRLY REPRESENTATIVE OF WHAT IS EXPECTED ALONG
AREA RIVERS WHICH CALLS FOR MINOR TO SOME MODERATE FLOODING GOING
INTO THE WEEKEND. SEE LOCAL FLOOD STATEMENTS FOR FURTHER DETAILS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CRAWFORD-IRON-
     JEFFERSON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 2:58 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT THU APR 3 2008

ILZ058>060-095>100-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-KNOX-LEWIS-SHELBY-MARION-MONROE-
RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-
LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-ST. LOUIS-
ST. LOUIS CITY-
358 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT. SOME OF THESE
STORMS MAY PRODUCE BRIEF DOWNPOURS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN
FROM TUESDAY THROUGH NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR HAIL THAT THE
STORMS PRODUCE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-
041200-
BOND IL-FAYETTE IL-CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-
ST. CLAIR IL-MONROE IL-JEFFERSON-CRAWFORD-WASHINGTON-ST. FRANCOIS-
STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
358 PM CDT THU APR 3 2008

...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THESE STORMS COULD
PRODUCE LARGE HAIL AND INTENSE RAINFALL RATES THAT MAY PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN
FROM TUESDAY INTO NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Apr 3, 11:34 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             2 SW COLUMBIA           38.43N 90.25W
04/03/2008  E1.00 INCH       MONROE             IL   EMERGENCY MNGR

            PEA TO QUARTER SIZE HAIL IN COLUMBIA

&&

RPRZYBYLINSKI
Local storm report, Apr 3, 11:36 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             COLUMBIA                38.95N 92.33W
04/03/2008  M1.25 INCH       BOONE              MO   TRAINED SPOTTER

&&

BDYE
Local storm report, Apr 3, 11:39 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             2 SW COLUMBIA           38.93N 92.35W
04/03/2008  E1.00 INCH       BOONE              MO   EMERGENCY MNGR

            PEA TO QUARTER SIZE HAIL IN COLUMBIA

&&

FGLASS
Local storm report, Apr 3, 11:41 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             COLUMBIA                38.95N 92.33W
04/03/2008  E0.75 INCH       BOONE              MO   TRAINED SPOTTER

            ON BUSINESS 70 LOOP IN THE CENTER OF COLUMBIA

&&

FGLASS
Local storm report, Apr 3, 11:49 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             COLUMBIA                38.95N 92.33W
04/03/2008  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

            DOWNTOWN IN THE CITY

&&

FGLASS

The radar

The St Louis radar (KLSX), 86 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
April 3, 4:25 PM CST
Where
St. Clair County, 4 mi SE of Mascoutah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.459, -89.748

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95206.